Virginia, 2008

Hail in Virginia, September 30, 2008

September 30, 2008 · NWS RNK · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed across northern North Carolina and southern Virginia during the evening and continued through the early morning hours. A few of the storms were severe producing large hail and wind damage in Henry and Patrick Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered showers and thunderstorms developed across northern North Carolina and southern Virginia during the evening and continued through the early morning hours. A few of the storms were severe producing large hail and wind damage in Henry and Patrick Counties. Rainfall amounts were generally less than one quarter of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 30, 6:19 PM EST, 9 minutes earlier.

Area forecast discussion, Sep 30, 6:19 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT TUE SEP 30 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING
ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT.
COOL HIGH PRESSURE WILL BUILD IN BRINGING QUIET AND DRY WEATHER
FOR WEEKS END.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AREA BASICALLY REMAINS IN BETWEEN APPROACHING PREFRONTAL LOBE OF
RH TO THE WEST THIS MORNING AND DEEPER MOISTURE PLUME ACROSS THE
SE ASSOCIATED WITH THE SUBTROPICAL JET IMPULSE. EXPECT FRONT JUST
WEST OF THE APPALACHIANS TO PUSH EAST INTO THE WESTERN ZONES THIS
AFTERNOON AS CURRENT AXIS OF SHRA WEAKENS PER DRY AIR ALOFT AND
WESTERLY FLOW OFF 12Z RNK RAOB. THEN JUST HOW MUCH REDEVELOPMENT
TAKES PLACE IFFY GIVEN QUITE A DIFFERENCE IN MOISTURE ALOFT FROM
WEST TO EAST WITH THE GSO SOUNDING QUITE WET. THINK SOME OF THIS
DEEPER RH WILL SHIFT EAST WITH THE APPROACH OF THE FRONT BUT AT
LEAST MORE SUPPORTIVE OF CONVECTION EAST LATER ON AS COOLING ALOFT
ARRIVES AND CAPES AROUND 1K DEVELOP. HOWEVER TO WHAT DEGREE THESE
TWO AREAS LINK UP THIS AFTERNOON IN QUESTION WITH MOST MODEL
GUIDANCE SUGGESTING THIS WONT HAPPEN UNTIL THE FRONT REACHES THE
EASTERN CWA THIS EVENING. THUS WILL CONTINUE WITH THE LOWEST POPS
ALONG THE BLUE RIDGE GIVEN MORE WESTERLY FLOW ALOFT AND KEEP
BETTER CHANCES MAINLY EAST AFTER WESTERN PRECIP FADES EARLY ON.
AFTER A COOL START...AND CLOUDY INTERVALS THRU EARLY
AFTERNOON...MAY LOWER HIGHS A LITTLE DESPITE PRETTY WARM THICKNESS
VALUES AHEAD OF THE BOUNDARY THIS MORNING. LATEST LAV MOS SEEMS TO
HAVE A BETTER HANDLE AND WILL FOLLOW ITS SLIGHTLY COOLER HIGHS FOR
NOW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
SCTD SHOWERS AND STORMS WILL LINGER INTO THE EVENING AND POSSIBLY
OVERNIGHT ACROSS THE PIEDMONT AS THE FRONT SLOWLY PUSHES EAST.
THE PATTERN CHANGES TO COOLER TYPICAL EARLY OCTOBER WEATHER AS
THE FRONT MOVES TO THE COAST WED MORNING. WEST TO NORTHWEST FLOW
WILL KEEP CLOUDS IN THE UPSLOPE AREAS LONGER INTO TUE NIGHT AND
WED...WHILE THE UPPER LOW DROPS INTO THE GREAT LAKES. SEEMS THAT
THE PATTERN WILL FAVOR ISOLATED TO SCATTERED SHOWERS OVER THE
NORTHWEST WEDNESDAY AFTERNOON...WITH LITTLE TO NO PRECIP ELSEWHERE
DUE TO DRIER WEST FLOW.

LOOKING FOR 8H TEMPS TO DROP DOWN TO +2 TO +4 WED NIGHT WITH LOWS
FALLING TO AROUND 40 BY THURDAY MORNING. ATMOSPHERE WILL REMAIN
LIGHTLY MIXED TO TEMPS SHOULD NOT BOTTOM OUT COLDER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
PERIOD WILL BE DOMINATED BY LONGWAVE UPPER TROFFINESS OVER THE EAST
WITH A FEW DAYS OF MAINLY DRY FALL TYPE WEATHER AND TEMPS AT OR
SLIGHTLY BELOW NORMAL. NW FLOW WILL RESULT IN A FEW UPSLOPE
SHOWERS NW INTO THURSDAY AS THE 5H TROF AXIS SWINGS THRU AND
DEEPER COOL ADVECTION TAKES PLACE. OTRW TREND WILL BE FOR MOSTLY
SUNNY DAYS UNDER SUBSIDENCE/SURFACE RIDGING AND CLEAR BUT CHILLY
NIGHTS GIVEN LIGHT N/NW FLOW. HOWEVER APPEARS WILL BE ENOUGH
MIXING AND POSSIBLY SOME HIGH CLOUDS UNDER THE TROF MID/LATE WEEK
TO KEEP LOW TEMPS A LITTLE ABOVE MOS BEFORE THE CENTER OF THE
RIDGE BUILDS EAST/OVERHEAD BY THE WEEKEND. THIS SHOULD BRING THE
BEST SHOT AT PATCHY FROST OVER THE WEST SATURDAY MORNING...WHEN
SOME OF THE DEEPER VALLEYS COULD DIP INTO THE MID 30S. OTRW
BASICALLY A PERSISTENCE TEMP FORECAST WITH LOWS 38-45
MOUNTAINS...45-50 EAST AND HIGHS LOW/MID 60S WEST TO 70-75 EAST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
BEST CHANCES FOR CONVECTION THIS EVENING WILL BE ALONG THE VA/NC
BORDER WHERE CAPE VALUES STILL RUNNING HIGH. ISOLATED SEVERE STORMS
WITH LARGE HAIL AND GUSTY WINDS WILL IMPACT MTV-DAN BETWEEN 00Z-02Z
WEDNESDAY. OUTSIDE OF THESE STORMS...VFR CONDITIONS WILL PREVAIL
UNTIL BETWEEN 02Z-06Z WHEN CLEARING SKIES COULD HELP DEVELOP PATCHY
MVFR FOG...IFR IN DEEPER MOUNTAIN VALLEYS. LOW CLOUDS WILL DEVELOP
ALONG WESTERN SLOPES OF SE WVA AS UPSLOPE KICKS IN TOWARD MORNING.
MAY SEE A BAND OF SHRA LINGER JUST EAST OF THE BLUE RIDGE INTO THE
OVERNIGHT BUT NOT CONFIDENT ENOUGH TO ADD.

NW FLOW CONTINUE WEDNESDAY THRU THURSDAY WITH LOW CLOUDS/ISOLATED
-SHRA LIKELY MAKING FOR MVFR CONDITIONS ACROSS SE WVA INTO AT
LEAST WED NIGHT WITH VFR ELSEWHERE. HIGH PRESSURE WILL BUILD IN
FOR LATE WEEK AND BRING VFR CONDITIONS TO ALL SITES FOR FRIDAY
INTO THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JS
NEAR TERM...JH/JS
SHORT TERM...JH/JS
LONG TERM...JH
AVIATION...JH/RCS
Hazardous weather outlook, Sep 30, 2:39 AM EST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT TUE SEP 30 2008

NCZ001-002-018-VAZ007-009>020-WVZ042-043-010745-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-
339 AM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-010745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
339 AM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A
COLD FRONT TUESDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME
SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ044-045-010745-
MONROE-GREENBRIER-
339 AM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLD HIGH PRESSURE SETTLING OVER THE AREA THURSDAY NIGHT MAY LEAD
TO SCATTERED VALLEY FROST LATE THURSDAY NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 4:34 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT TUE SEP 30 2008

NCZ002-003-019-302230-
ALLEGHANY NC-SURRY NC-WILKES NC-
534 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 529 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTH OF ENNICE TO 5 MILES WEST OF TRAPHILL...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR BARRETT...TRAPHILL...AND ROARING GAP AROUND
540 PM...CUMBERLAND KNOB...AND ROARING GAP AROUND 545 PM...LOW GAP...
PLEASANT HILL...PLEASANT HILL...AND BENHAM AROUND 550 PM AND PLEASANT
HILL AROUND 555 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JJ
Special weather statement, Sep 30, 4:37 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT TUE SEP 30 2008

VAZ034-035-045-302230-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
537 PM EDT TUE SEP 30 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AMHERST...NORTHEASTERN
BEDFORD...NORTHERN CAMPBELL COUNTIES TO INCLUDED THE CITY OF
LYNCHBURG...

AT 534 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF BEDFORD CITY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GOODE AROUND 545 PM...FOREST AROUND 555 PM...
LYNCHBURG AIRPORT AROUND 600 PM...MADISON HEIGHTS AROUND 605 PM...
BOCOCK AROUND 610 PM AND CONCORD AROUND 620 PM.

RCS
Special weather statement, Sep 30, 5:18 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT TUE SEP 30 2008

NCZ003-004-302315-
STOKES NC-SURRY NC-
618 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORMS WILL AFFECT STOKES AND SURRY COUNTIES...

AT 616 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF DOBSON TO 4 MILES NORTH OF ELKIN...MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR WESTFIELD AND PILOT MOUNTAIN AROUND 630
PM...WOODVILLE AROUND 645 PM...FRANCISCO AROUND 700 PM AND PINNACLE
AROUND 715 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JJ
Local storm report, Sep 30, 6:21 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT TUE SEP 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             MOUNT AIRY              36.50N 80.61W
09/30/2008  E1.75 INCH       SURRY              NC   PUBLIC

            HAIL COVERED GROUND

&&

TW
Local storm report, Sep 30, 6:24 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT TUE SEP 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 E MOUNT AIRY          36.50N 80.60W
09/30/2008  E1.75 INCH       SURRY              NC   PUBLIC

            COVERED GROUND AND DESTROYED P/U TRUCK

&&

TW
Local storm report, Sep 30, 6:27 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT TUE SEP 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 E MOUNT AIRY          36.50N 80.60W
09/30/2008                   SURRY              NC   PUBLIC

            TREE DOWN OFF MABE HALLOW ROAD.

&&

TW

The radar

The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Patrick

When
September 30, 6:28 PM EST to 6:30 PM EST
Where
Patrick County, 1.66 mi W of Critz
Measured
0.88 in hail
Reported by
Public
Coordinates
36.630, -80.180

Hail, Henry

When
September 30, 6:55 PM EST
Where
Henry County, Smiths Store
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.700, -80.000

Hail, Henry

When
September 30, 7:05 PM EST
Where
Henry County, 0.55 mi W of Collinsville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.720, -79.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135905, 135909, 135911.